Conway Regional Health System
Advanced Search

Health Information

Search Health Information   Print This Page Print    Email to a Friend Email

Pentazocine overdose


Pentazocine is a medicine used to treat moderate to severe pain. A pentazocine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Talwin; Alupent; Fortal; Pentafen; Fortulgesic; Litcon

Poisonous Ingredient


Where Found

Pentazocine is found in:

  • Algopent
  • Fortral
  • Fortulgesic
  • Litcon
  • Pentafen
  • Talwin Nx

This list is not all-inclusive.


In most opioid poisonings, the person will have signs of opioid intoxication. Opioids are powerful painkillers. Symptoms may include:

  • Bluish skin color (cyanosis)
  • Breathing difficulty
  • Constipation
  • Dizziness
  • Drowsiness
  • Dry mouth
  • Headache
  • Rapid heartbeat and blood pressure changes
  • Pinpoint pupils
  • Seizures
  • Stomach cramps
  • Vomiting

Pentazocine is a weak opioid. It may cause opioid withdrawal symptoms in people who use it as a substitute for stronger formulations. Symptoms of withdrawal may include:

  • Anxiety and restlessness
  • Diarrhea
  • Goose bumps
  • Rapid heart rate
  • Vomiting

Home Care

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency

The following information is helpful for emergency assistance:

  • The person's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms, including naloxone (Narcan), an antidote to help reverse the effect of the poison, multiple doses may be needed

Outlook (Prognosis)

Pentazocine overdose is usually much less serious than other opioid medicine overdoses, such as heroin and morphine. Rarely do antidotes, such as Narcan, need to be used. Although deaths have been reported, most people who receive immediate treatment should recover well.


Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Review Date: 1/17/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
Contact Us: 1-800-245-3314 or (501) 329-3831 2302 College Avenue, Conway, Arkansas 72034
I am...
Condidtions We Treat
Patient Toolbox
Visitor Guide
About Us